Arkansas, 2003

Damaging Wind in Arkansas, May 1, 2003

May 1, 2003 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 1, 2:35 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, May 1, 2:35 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 AM CDT THU MAY 1 2003

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MAJOR ISSUES TO CONTEND WITH IN THE SHORT TERM REVOLVE AROUND THE
FRONT...SPECIFICALLY POPS...TIMING OF THE FRONT...AND CHANCE OF
SEVERE WEATHER.

PER LATEST SURFACE DATA...COLD FRONT ROUGHLY FROM NORTHWEST OF PONCA
CITY OK TO BETWEEN CHANUTE AND EMPORIA TO JUST SOUTH OF KANSAS CITY.
CLOUDS WILL CONTINUE TO INCREASE OVER THE FORECAST AREA AS THE FRONT
MOVES CLOSER TODAY. SUFFICIENT INSTABILITY WILL BE PRESENT TO
PRODUCE SOME ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING. BIG
QUESTION IS IF THERE WILL BE ENOUGH BREAKS IN THE CLOUDS TO ALLOW
SUFFICIENT SURFACE HEATING.

FRONT PROGGED TO MOVE THROUGH DURING THE OVERNIGHT HOURS...AND STALL
CLOSE TO THE ARKANSAS/LOUISIANA BORDER. LEFT SLIGHT CHANCE POPS IN
FOR SOUTHEASTERN GROUP OF COUNTIES FOR FRIDAY MORNING DUE TO
PROXIMITY OF THE BOUNDARY.

THE FRONT BEGINS ITS RETREAT BACK TO THE NORTH AS A WARM FRONT LATE
FRIDAY NIGHT...MOVING ACROSS THE FORECAST AREA DURING THE DAY
SATURDAY.

NOW FOR TEMPS. FOR THE MOST PART...I LIKE THE MAV NUMBERS...AND
STAYED CLOSE TO THEM MOST PLACES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
AFTER WARM FRONT ON SATURDAY...SECOND ROUND COMES ON SUNDAY OUT
AHEAD OF APPROACHING COLD FRONT. SYSTEM MOVES EAST OF THE FORECAST
AREA LATE MONDAY.

MADE ADJUSTMENTS IN TEMPERATURES IN THE EXTENDED PERIODS. REMAINDER
OF THE FORECAST APPEARS TO BE ON TRACK.

FCSTID =   57
HRO   76  55  75  51 /  50  30  10  10
LIT   84  63  82  57 /  30  40  10  10
HOT   84  64  82  59 /  40  30  10  20
PBF   85  64  83  60 /  30  40  10  10

.LZK...NONE.
Hazardous weather outlook, May 1, 4:00 AM CST, 4 hours 32 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT STRETCHES FROM NORTHEAST OKLAHOMA TO CENTRAL MISSOURI
THIS MORNING. THIS FRONT WILL MOVE VERY SLOWLY TOWARDS ARKANSAS
TODAY...NOT REACHING THE NORTHWEST CORNER OF THE STATE UNTIL LATE IN
THE DAY. THE FRONT IS FORECAST TO MOVE ACROSS THE STATE DURING THE
NIGHT...REACHING THE SOUTHERN BORDER OF THE STATE BY MORNING.

THE ATMOSPHERE OVER THE STATE IS QUITE WARM AND UNSTABLE. SOUTHERLY
WINDS WILL CONTINUE TO TRANSPORT MOISTURE NORTHWARD INTO THE STATE
FROM THE GULF OF MEXICO. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FRONT. THE ATMOSPHERE WILL BE CAPPED INITIALLY
AND THIS WILL INHIBIT THE CHANCE OF THUNDERSTORMS UNTIL THE
AFTERNOON. THE CAP IS EXPECTED TO DISSIPATE AND THEN THE
THUNDERSTORMS WILL FIRE UP. THERE IS A CHANCE SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE THREAT OF SEVERE WEATHER WILL SHIFT SOUTHWARD DURING THE NIGHT
AS THE FRONT MOVES IN THAT DIRECTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL
STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A
WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE
STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A
COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE THIS AFTERNOON AND EVENING.

56

In the hours before

Local storm report, May 1, 8:18 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
0918 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    SADDLE                    AR   WIND DAMAGE
05/01/03   FULTON                         TREE DOWN.

22

The radar

The Little Rock radar (KLZK), 160 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Izard

When
May 1, 8:32 AM CST
Where
Izard County, Horseshoe Bend Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -91.750

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360851.